Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 9:53 AM CST for Murray County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 4, 1998, 9:53 AM CST (15:53 UTC)
- Expired
- Jan 4, 1998, 11:53 AM CST
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Murray County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 3.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 379 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 041559
FFWOKC
OKC099-041800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
953 AM CST SUN JAN 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1153 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEAST OKLAHOMA
MURRAY
PORTIONS OF EASTERN MURRAY COUNTY HAVE RECEIVED 2 TO 4 INCHES OF
RAIN ACCORDING TO MESONET MEASUREMENTS AND RADAR ESTIMATES. WEATHER
SERVICE DOPPLER RADAR INDICATED AREAS OF HEAVY RAIN CONTINUING TO
MOVE ACROSS EASTERN MURRAY COUNTY. FLASH FLOODING OF SMALL CREEKS
AND STREAMS...LOW LYING AREAS...AND OTHER FLOOD-PRONE PLACES WILL BE
LIKELY THROUGH LATE MORNING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
LAT...LON 3463 9695 3435 9688 3440 9715 3460 9715What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:15 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Jan 4, 3:15 AM CST, 6 hours 38 minutes before
FPUS3 KOKC 040925 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 AM CST SUN JAN 4 1998 THE ICE STORM WARNING WILL CONTINUE THIS MORNING FOR THE NORTHWEST AND THE FREEZING RAIN ADVISORY FOR THE WEST CENTRAL AND NORTH CENTRAL. SATELLITE INDICATES THE MID-LEVEL WAVES WESTERN UPWARD MOTION EDGE MOVING THROUGH SOUTHWEST OK AND THE EASTERN TX PANHANDLE THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY COME TO AN END ACROSS CENTRAL SECTIONS THIS MORNING BUT CONTINUE SOUTH CENTRAL AND SOUTHEAST ZONES INTO THE AFTERNOON. TEMPERATURES IN THE NORTHWEST AND NORTH CENTRAL WILL REMAIN NEARLY STEADY TODAY, ALLOWING FOR MORE ICE ACCUMULATION, ESPECIALLY IN NORTHWEST OK. HOWEVER, THE INTENSITY OF THE RAIN IS ALREADY ON THE DOWNWARD TREND IN THE NORTHWEST. THE COLD FRONT RUNS NORTHWEST, SOUTHEAST ACROSS THE STATE AND IS MAKING SLOW PROGRESS IN LIGHT OF BOUNDARY LAYER FLOW NEARLY PARALLEL TO THE FRONT. WITH SOUTHWEST FLOW CONTINUING THROUGH MONDAY, THE FRONT WILL PROBABLY STALL ACROSS SOUTHEAST OK SETTING THE STAGE FOR SOME HEAVIER RAINFALL WITH THE SECOND MID-LEVEL WAVE ON MONDAY. FCSTID = 9 OKC 42 41 48 33 / 100 40 40 30 HBR 42 39 49 34 / 40 20 20 30 SPS 58 41 53 38 / 20 20 40 40 GAG 32 30 45 28 / 80 20 20 20 PNC 34 34 46 30 / 100 20 30 30 DUA 67 53 62 41 / 100 80 60 40 .OKC... OK...ICE STORM WARNING FOR THIS MORNING FOR ZONES OKZ004>006... OKZ009>010. FREEZING RAIN ADVISORY FOR THIS MORNING FOR ZONES OKZ007>008... OKZ011>018...OKZ021. TX...NONE.
In the hours before
Special weather statement, Jan 4, 4:45 AM CST, 5 hours 8 minutes before
OKZ004>018-021-041700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 AM CST SUN JAN 4 1998 ...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA... ...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST CENTRAL OKLAHOMA... THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA THROUGH MID MORNING. THIS INCLUDES ALFALFA... ELLIS... HARPER... WOODS AND WOODWARD COUNTIES. THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO PERRY. THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE. TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY. ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM WARNING AREA OF NORTHWEST OKLAHOMA. THESE CONDITIONS WILL CREATE HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES. ICE ACCUMULATION ON TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS MORNING. LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO SLICK CONDITIONS ON ROADWAYS... BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT. SPEG
Special weather statement, Jan 4, 4:45 AM CST, 5 hours 8 minutes before
OKZ004>018-021-041700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 AM CST SUN JAN 4 1998 ...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA... ...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST CENTRAL OKLAHOMA... THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA THROUGH MID MORNING. THIS INCLUDES ALFALFA... ELLIS... HARPER... WOODS AND WOODWARD COUNTIES. THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO PERRY. THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE. TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY. ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM WARNING AREA OF NORTHWEST OKLAHOMA. THESE CONDITIONS WILL CREATE HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES. ICE ACCUMULATION ON TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS MORNING. LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO SLICK CONDITIONS ON ROADWAYS... BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT. SPEG
Special weather statement, Jan 4, 9:15 AM CST, 38 minutes before
OKZ004>018-021-041600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 915 AM CST SUN JAN 4 1998 ...ICE STORM WARNING AND FREEZING RAIN ADVISORY CANCELED... THE RAIN AREA HAS MOVED EASTWARD OUT OF WESTERN AND NORTH-CENTRAL OKLAHOMA...AND ALTHOUGH PATCHES OF DRIZZLE WILL BE POSSIBLE THROUGH LATE MORNING...ADDITIONAL ICE ACCUMULATIONS ARE NOT EXPECTED. TEMPERATURES WILL REMAIN NEAR AND JUST BELOW FREEZING ACROSS WESTERN AND NORTHERN OKLAHOMA THROUGH THE DAY. ROADWAYS WILL BE HAZARDOUS DUE TO WATER AND ICE ALREADY ON ROADS...BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR FURTHER INFORMATION.
Special weather statement, Jan 4, 9:15 AM CST, 38 minutes before
OKZ004>018-021-041600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 915 AM CST SUN JAN 4 1998 ...ICE STORM WARNING AND FREEZING RAIN ADVISORY CANCELED... THE RAIN AREA HAS MOVED EASTWARD OUT OF WESTERN AND NORTH-CENTRAL OKLAHOMA...AND ALTHOUGH PATCHES OF DRIZZLE WILL BE POSSIBLE THROUGH LATE MORNING...ADDITIONAL ICE ACCUMULATIONS ARE NOT EXPECTED. TEMPERATURES WILL REMAIN NEAR AND JUST BELOW FREEZING ACROSS WESTERN AND NORTHERN OKLAHOMA THROUGH THE DAY. ROADWAYS WILL BE HAZARDOUS DUE TO WATER AND ICE ALREADY ON ROADS...BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR FURTHER INFORMATION.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 7:45 AM CST | Flash Flood Warning | OUN | Pontotoc | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.